Jeannie D’s Story

Female 2On Feb. 1, 2012 I went to my doctor for a prescription renewal of my seasonal allergy med. I discussed my immune system and frequent cold/sinus issues with her, asking if she could help me figure out why I kept getting sick so often. She decided to “clean out my system” and prescribe Levofloxacin (generic form of Levaquin) and prednisone (a steroid). I was to finish these and then re-do allergy testing.

After just four (4) Levofloxacin my life began to spiral out of control, and continues to this day. The first night the hallucinations began; then tightness and aching in my leg muscle and tendons in my feet began to hurt. After just four pills I woke up with a severe rash on my face. I immediately stopped taking the meds. The next day the rash was still there and the pain in my feet (tendons) and legs was becoming unbearable, making it very painful to bear weight on them and walk. My doctor was notified of my reaction, and the return phone call from her nurse stated that she had never heard of this reaction and didn’t need to see me. She simply prescribed another antibiotic (which I did not take).

Over the next six weeks it became more painful for me to walk–my tendons in my feet felt like they were ripping with every step. My joints made popping sounds with any movement, my feel felt like they were on fire, I felt like I was losing more and more strength as each day passed. I began to feel like my body had been beaten—my chest in particular (I later found out this was musculoskeletal pain caused by the Levofloxacin). It was becoming more and more difficult to sleep, each day I became more fatigued. Then on March 16th (about 6 weeks after taking the 4 pills), I came home from work feeling like I might be getting a cold. I fell asleep very early after dinner, and woke up a few hours later in the most indescribable, excruciating, full-body pain that I have ever experienced—keeping me awake all night. My head (scalp) felt like it was on fire and was going to burst wide open. (For weeks after this I was barely able to wash my hair because it hurt too much to touch my scalp.) My body felt like I was wrapped, in what I describe as, as electrical fence. I had to be assisted in getting dressed to go the emergency room. Tests were done, but provided no answers; the ER doctors had no idea why I was feeling like this. I found a new “family” doctor who also had no idea how to treat me, and referred me to the Mayo Clinic in Rochester, MN. I spent 5 days there and thousands of dollars in tests; again no specific answers, but after further conversation and review of documentation the doctor I saw diagnosed me with an adverse reaction to Levofloxacin and prednisone.

I spent the next month out of work, sitting in a recliner on pain pills (which only dulled the pain somewhat). I was barely able to walk. Getting dressed and the most minimal activity produced extreme fatigue. It was difficult to finish sentences and concentrate. Additional symptoms I experienced during this timeframe included: brain-fog, chills, stabbing jolts of nerve pain that would come and go, extreme anxiety, electrical nerve pain running through my body, my bones feeling like they were on fire, ringing in my ears, tendonitis, heart palpitations/racing/skipping/tightness/shortness of breath, and my. I felt like I was slowly dying and became suicidal.
With no help from western medicine I chose to turn to alternative options. I take many supplements, and eat as much organic and antibiotic-free food as I can afford. As of today I am somewhat better. I still have brain-fog, short-term memory issues, my fine-motor skills are not as sharp as they were before my reaction, and my inability to perform with endurance and duration for my age. On occasion I have the muscle jerking/twitching and sharp random stabbing pains and musculoskeletal pain. One thing that has not changed is the peripheral neuropathy.

I miss all the things I used to be able to do before “Levaquin.” My life has been changed forever because of 4 pills and the uneducated use of this class of antibiotics!